EconPapers    
Economics at your fingertips  
 

Are Free Trade Agreements contagious?

Richard Baldwin () and Dany Jaimovich

Journal of International Economics, 2012, vol. 88, issue 1, 1-16

Abstract: This paper tests the hypothesis that the domino-like spread of regionalism is partly driven by ‘defensive’ FTAs, i.e. FTAs signed to reduce discrimination created by third-nation FTAs. A theory-based measure is used to test contagion against alternative determinants of regionalism. The main finding is that contagion is present in our data and robust to various econometric specifications, samples, and inclusions of various economic and political controls including the Baier–Bergstrand controls. Some support is found for political theories that stress ‘political distance’ but none for those that stress ‘slow multilateralism’.

Keywords: Contagion index; Free Trade Agreements; International trade; Regionalism; Domino theory of regionalism (search for similar items in EconPapers)
JEL-codes: F13 F53 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (112) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199612000591
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Are Free Trade Agreements Contagious? (2010) Downloads
Working Paper: Are Free Trade Agreements Contagious? (2010) Downloads
Working Paper: Are Free Trade Agreements Contagious? (2009) Downloads
Working Paper: Are Free Trade Agreements Contagious? (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:88:y:2012:i:1:p:1-16

DOI: 10.1016/j.jinteco.2012.03.009

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-12-23
Handle: RePEc:eee:inecon:v:88:y:2012:i:1:p:1-16